Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2017, 12:06 AM CDT for Sumter County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2017, 12:06 AM CDT (05:06 UTC)
- Expired
- Apr 27, 2017, 12:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 11:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WUUS54 KBMX 270506
SVRBMX
ALC119-270545-
/O.NEW.KBMX.SV.W.0110.170427T0506Z-170427T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1206 AM CDT THU APR 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Sumter County in west central Alabama...
* Until 1245 AM CDT
* At 1206 AM CDT, a severe thunderstorm was located over Porterville,
or 12 miles north of Lauderdale, moving east at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Livingston, Gainesville, Epes, Emelle, Boyd, Panola, Geiger,
Warsaw, Payneville and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
3294 8817 3294 8820 3292 8821 3286 8816
3284 8818 3283 8814 3280 8810 3279 8806
3277 8811 3274 8810 3272 8808 3269 8812
3269 8804 3267 8806 3264 8806 3257 8839
TIME...MOT...LOC 0506Z 249DEG 53KT 3270 8848
HAIL...1.00IN
WIND...70MPH
$$
87/GRANTHAM3 follow-up statements
114
WWUS54 KBMX 270515
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1215 AM CDT THU APR 27 2017
ALC119-270545-
/O.CON.KBMX.SV.W.0110.000000T0000Z-170427T0545Z/
Sumter AL-
1215 AM CDT THU APR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN SUMTER COUNTY...
At 1215 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Cooksville to near Emelle to near
Tamola, moving northeast at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Livingston, Gainesville, Epes, Emelle, Boyd, Panola, Geiger, Warsaw,
Payneville and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3299 8834 3300 8817 3296 8816 3296 8819
3294 8817 3294 8820 3292 8821 3286 8816
3284 8818 3283 8814 3280 8810 3279 8806
3277 8811 3274 8810 3272 8808 3269 8812
3269 8804 3267 8806 3264 8806 3257 8839
TIME...MOT...LOC 0515Z 239DEG 58KT 3290 8841 3278 8836 3258 8843
HAIL...1.00IN
WIND...70MPH
$$
87/GRANTHAM102
WWUS54 KBMX 270526
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1226 AM CDT THU APR 27 2017
ALC119-270545-
/O.CON.KBMX.SV.W.0110.000000T0000Z-170427T0545Z/
Sumter AL-
1226 AM CDT THU APR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN SUMTER COUNTY...
At 1226 AM CDT, a severe thunderstorm was located near Emelle, or 9
miles northwest of Livingston, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Livingston, Gainesville, Epes, Emelle, Boyd and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3258 8832 3268 8838 3280 8836 3287 8817
3286 8816 3284 8818 3283 8814 3280 8810
3279 8806 3277 8811 3274 8810 3272 8808
3269 8812 3269 8804 3267 8806 3264 8806
TIME...MOT...LOC 0526Z 252DEG 41KT 3273 8826
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM918
WWUS54 KBMX 270534
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1234 AM CDT THU APR 27 2017
ALC119-270545-
/O.CON.KBMX.SV.W.0110.000000T0000Z-170427T0545Z/
Sumter AL-
1234 AM CDT THU APR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL SUMTER COUNTY...
At 1234 AM CDT, a severe thunderstorm was located near Gainesville,
or 11 miles north of Livingston, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gainesville and Epes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3264 8819 3283 8828 3287 8817 3286 8816
3284 8818 3283 8814 3280 8810 3279 8806
3277 8811 3274 8810 3272 8808 3269 8812
3269 8804 3267 8806
TIME...MOT...LOC 0534Z 248DEG 50KT 3277 8815
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:58 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 26, 9:58 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 958 PM CDT Wed Apr 26 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... Line of thunderstorms in Mississippi has changed quite a bit the past few hours. The line has organized itself and produced wind damage and some hail as it moved across the Mississippi River into far western Mississippi. Since then, we are seeing the northern part of the line break into clusters. The upper trough is in the process of lifting northward and additional upward motion from this feature will gradually decrease. But enough shear to keep organized storms going for a several hours will persist. The 00z raobs also indicate quite a low level capping inversion. Some of the mesoscale models are handling this pretty well as it only breaks when the pre-frontal trough arrives. Another factor will be how high do the surface dew points climb and how much instability will be available. It is likely that the dew points only reach the lower 60s or so. With all this said, there are limiting factors on how far east this activity will hold on. We will hold the timing to about what it is now as there will be surges and slow downs expected. The best chance for severe weather will be west of I-65, with lesser confidence east. With highly clockwise curved hodographs, can not rule out a tornado especially with the southern areas of breaks in the line and cell interaction. The main threat however will be damaging winds and large hail. Any one area will have about a one to two hour window of potential severe weather, if that. 75 && .AVIATION... 00Z TAF Discussion. General weather trend holds this forecast cycle. The first 4-7 hours of the forecast will be VFR. But winds will become gusty as a pre-frontal trough approaches. Showers and thunderstorms are expected at the terminals in the 6-10 hour time frame. Have the thunderstorms starting at 6-8z north and west and ending 15-16z southeast. Narrowed the window somewhat but still have a 2-3 hour window at each site. Some of the storms may be severe with the main threat of damaging winds. Just ahead of the pre-frontal trough, ceilings dip into MVFR followed by IFR. After exit of thunderstorms, ceilings should rise back to MVFR and potentially VFR before 00z. Southeast to southwest winds will prevail the first 12 hours or so followed by a veer to the southwest and west late in the period. 75 && .FIRE WEATHER... An approaching cold front will bring a round of showers and thunderstorms late tonight into Thursday morning. Storms will be strong to severe with heavy rainfall. Drier conditions are expected by Thursday afternoon, with another chance of storms Sunday and Sunday night. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 77 57 87 65 / 80 50 0 20 10 Anniston 64 77 60 86 67 / 80 60 0 20 10 Birmingham 66 78 63 88 69 / 80 30 0 20 10 Tuscaloosa 63 78 62 88 70 / 80 20 0 20 10 Calera 66 78 63 87 68 / 80 30 0 20 10 Auburn 66 78 66 85 68 / 50 60 10 20 10 Montgomery 68 82 67 89 68 / 80 60 10 20 10 Troy 69 82 69 88 68 / 50 60 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 26, 4:34 AM CDT, 19 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 434 AM CDT Wed Apr 26 2017 ALZ011>015-017>050-271245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 434 AM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. A line of strong to severe storms will move across west Alabama after midnight. The threats include damaging winds and large hail, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A line of strong to severe storms will move across east Alabama during the early morning hours on Thursday. The main threats will be damaging winds and large hail, but a tornado cannot be ruled out. There is also a threat of severe thunderstorms across all of central Alabama Sunday afternoon and into Sunday night. The threats include damaging winds, large hail, and tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed late tonight and into Thursday morning, and again Sunday into Sunday night.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:07 AM CDT | Tornado Warning | BMX | Pickens | 25 min |
| Apr 27, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Greene | 42 min |
| Apr 27, 12:56 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 49 min |
| Apr 27, 6:13 AM CDT | Tornado Warning | BMX | Lowndes | 13 min |
| Apr 27, 8:41 AM CDT | Special Weather Statement | BMX | Tallapoosa | 34 min |
| Apr 27, 9:09 AM CDT | Tornado Warning | BMX | Bullock, Montgomery | 20 min |
| Apr 27, 11:21 AM CDT | Tornado Warning | BMX | Pike | 24 min |
| Apr 27, 11:31 AM CDT | Tornado Warning | BMX | Lee, Russell | 14 min |
| Apr 27, 11:40 AM CDT | Tornado Warning | BMX | Bullock | 36 min |
| Apr 27, 11:58 AM CDT | Tornado Warning | BMX | Russell | 27 min |
| Apr 27, 12:04 PM CDT | Tornado Warning | BMX | Barbour, Bullock | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.